The controversy over Fosamax (alendronate) causing problems with bone breakdown in the jaw is concerning me. Should I be worried about this?
- John R. White is a pharmacy professor at WSU-Spokane.
All drugs come with risks and benefits. The drug alendronate has been prescribed for more than 10 years to hundreds of thousands of patients with osteoporosis, and its use has resulted in the prevention of serious problems — such as hip fractures — in many.
However, this drug has been linked (at least by association) to a rare jaw problem called osteonecrosis of the jaw. The problem typically occurs after a patient has undergone some traumatic event to the jaw, such as a tooth extraction. After such an event, the bone fails to heal and bone tissue actually dies. This is a rare event, but the risk may be increased in patients taking alendronate if they have an invasive dental procedure, cancer, require chemotherapy or corticosteroids, or have significant dental disease or anemia.
It is not clear that alendronate is the cause, but there seems to be an association between the medication and an increased risk of the development of osteonecrosis of the jaw. Some have estimated the risk of developing osteonecrosis of the jaw to be about one in 1,000 for every year that the medication is taken.
As with any medication, the potential benefits and risks of this medication should be discussed with your physician and your pharmacist. And please make sure to inform your dentist if you take alendronate.